Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 78, NWS Goodland, KS

July 10, 2010Greeley County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 10, 2010, 5:47 PM MDT for Greeley County, Kansas. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2010, 5:47 PM MDT (23:47 UTC)
Expired
Jul 10, 2010, 6:15 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Greeley County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:50 PM MDTTSTM WND DMG8 N Tribune, KSCORRECTED TIME OF EVENT FROM 615 PM TO 550 PM. SEVERAL POWER POLES DAMAGED ALONG HIGHWAY 27.
Jul 10, 6:05 PM MDTHAIL 4.253 N Tribune, KSSHATTERED WINDSHEILD OF LAW ENFORCEMENT VEHICLE
Jul 10, 6:10 PM MDTTSTM WND DMGTribune, KSNUMEROUS TREE LIMBS DOWN ACROSS TRIBUNE WITH A FEW WHOLE TREES FELLED IN THE NORTHEAST PORTION OF TOWN. NO ESTIMATE ON DIAMETER OF TREE LIMBS AT THIS TIME.
Jul 10, 6:15 PM MDTTSTM WND DMG8 N Tribune, KSSEVERAL POWER POLES DAMAGED ALONG HIGHWAY 27.
Jul 10, 6:15 PM MDTHAIL 1.75Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:55 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WFUS53 KGLD 102347
TORGLD
KSC071-110015-
/O.NEW.KGLD.TO.W.0078.100710T2347Z-100711T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT JUL 10 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 615 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES NORTH OF HORACE...AND WAS MOVING SOUTH AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORACE AND TRIBUNE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 107 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3841 10190 3862 10193 3869 10158 3852 10156
      3838 10156
TIME...MOT...LOC 2347Z 338DEG 28KT 3855 10181

$$

MENTZER
3 follow-up statements
924 
WWUS53 KGLD 110002
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SAT JUL 10 2010

KSC071-110015-
/O.CON.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
602 PM MDT SAT JUL 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN GREELEY COUNTY
UNTIL 615 PM MDT...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS 
STORM WAS LOCATED NORTH OF TRIBUNE...AND WAS MOVING SOUTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HORACE AND TRIBUNE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3841 10190 3862 10193 3869 10158 3852 10156
      3838 10156
TIME...MOT...LOC 0002Z 338DEG 28KT 3846 10174

$$

MENTZER
244 
WWUS53 KGLD 110010
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SAT JUL 10 2010

KSC071-110015-
/O.CON.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
610 PM MDT SAT JUL 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL GREELEY COUNTY
UNTIL 615 PM MDT...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR TRIBUNE...AND WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3841 10190 3854 10190 3866 10157 3859 10156
      3838 10156
TIME...MOT...LOC 0010Z 329DEG 23KT 3844 10170

$$

MENTZER
408 
WWUS53 KGLD 110016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT JUL 10 2010

KSC071-110025-
/O.EXP.KGLD.TO.W.0078.000000T0000Z-100711T0015Z/
GREELEY KS-
616 PM MDT SAT JUL 10 2010

...THE TORNADO WARNING FOR CENTRAL GREELEY COUNTY HAS EXPIRED...

HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHERN GREELEY COUNTY. 

LAT...LON 3841 10190 3854 10190 3866 10157 3859 10156
      3838 10156
TIME...MOT...LOC 0010Z 329DEG 23KT 3844 10170

$$

MENTZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 10, 2:00 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT JUL 10 2010

.DISCUSSION...
200 PM MDT SAT JUL 10 2010

THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE REST OF THE DAY AS
A DISTURBANCE CURRENTLY MOVING OVER THE FRONT RANGE CONTINUES A
SOUTHEAST MOVEMENT TOWARD OUR AREA. THESE STORMS ARE EXPECTED TO
MERGE INTO A LARGE CLUSTER TONIGHT AS LOW LEVEL JET INTERACTS WITH
A SFC TROUGH. IN ADDITION TO EXPECTATION OF SEVERE WEATHER LOCALLY
HEAVY RAINFALL AND FLASH FLOODING POSSIBLE.

FOR SUNDAY AREA UNDER SUBSIDENCE AHEAD OF THE NEXT DISTURBANCE
WITHIN NORTHWEST FLOW THAT MOVES THROUGH SUNDAY NIGHT. ADJUSTED
TIMING OF POPS FROM WEST TO EAST WITH OVERALL SLIGHT CHANCE
MENTION. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S.

ON MONDAY ANOTHER WEAK DISTURBANCE MOVES THROUGH DURING THE
AFTERNOON AND EVENING SUPPORTING CURRENT SLIGHT CHANCE
THUNDERSTORM FORECAST. AFTERNOON TEMPERATURES UPPER 80S EAST...LOW
TO MID 90S ACROSS FAR EASTERN COLORADO.

TUESDAY LOOKING DRY AS UPPER FLOW BECOMES WESTERLY. 850
TEMPERATURES SUPPORTING TEMPERATURES OF 100+ ACROSS THE AREA WHILE
2M/MOS GUIDANCE NUMBERS AVERAGING A FEW DEGREES COOLER. PARTIAL
MIXING AT 850 STILL SUPPORTS HIGHS AROUND 100. HAVE UPPED HIGHS
INTO THE UPPER 90S/LOW 100S WITH THE POSSIBILITY THAT THESE MAY BE
ON THE LOW SIDE. GFS/NAM HANDLING SFC PRESSURE/WIND FORECASTS
DIFFERENTLY WHICH COULD IMPACT TEMPERATURE FORECAST.

WEDNESDAY-SATURDAY...DEEP UPPER LOW JUST NORTH OF THE US BORDER
MOVES EAST WEDNESDAY PUSHING A FRONT INTO/THROUGH THE AREA
SUPPORTING A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS SLIGHTLY
COOLER TEMPERATURES WITH READINGS IN THE MID 90S. FOR THURSDAY SFC
WINDS VEER TO THE SOUTHEAST BEHIND THE DEPARTING SFC HIGH AS UPPER
FLOW NEARLY ZONAL. 850 TEMPS WOULD SUPPORT HIGH TEMPERATURES IN
THE LOW TO MID 80S...COOLER THAN THE MEX GUIDANCE WHICH IS SEVERAL
DEGREES WARMER. USED HPC GUIDANCE AND KNOCKED A FEW DEGREES OFF AS
A START. AFTERNOON/EVENING THUNDERSTORMS AGAIN POSSIBLE. FOR
FRIDAY AND SATURDAY UPPER HIGH CENTER EXPECTED OVER THE FOUR
CORNERS AREA WITH LIGHT STEERING FLOW OVER THE AREA. SFC WINDS
BECOMING MORE SOUTHERLY WITH SLOWLY WARMING AFTERNOON
TEMPERATURES...NEAR 90 FRIDAY AND LOW 90S SATURDAY.

07

&&

.AVIATION...
1140 AM MDT SAT JUL 10 2010

FOR 18Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR
THUNDERSTORMS AS SHORT WAVE TROUGH/WEAK COLD FRONT WORK THERE WAY
ACROSS THE AREA BTWN 22 AND 06Z. ALREADY SEEING SOME WEAK
CONVECTION DEVELOP ALONG FRONT NEAR KLIC...WITH FRONT ITSELF
EXTENDING BACK TOWARDS KOGA. WHILE THINK THERE WILL BE STORMS
AROUND WHICH MAY DEVELOP INTO A MCS EARLY IN THE EVENING...LARGE
SPREAD BETWEEN SHORT TERM AND HIGH RESOLUTION GUIDANCE KEEPS
CONFIDENCE TOO LOW TO MENTION A PREVAILING TS IN EITHER TAF AT
THIS TIME.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 10, 10:33 AM MDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT JUL 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT JUL 10 2010 /1133 AM CDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE
AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL TO AROUND GOLFBALL SIZE...DAMAGING
WINDS AND LOCALLY HEAVY RAIN.

STORMS ARE EXPECTED TO DEVELOP ALONG A TROUGH AXIS CENTERED ALONG
A WAUNETA TO FLAGLER LINE AFTER 1 PM MDT (2 PM CDT) AND MOVE ACROSS THE
ENTIRE AREA THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM
SUNDAY NIGHT THROUGH MID WEEK. ANOTHER ROUND OF SEVERE WEATHER IS
POSSIBLE ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jul 10, 4:56 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 N STRATTON NE         40.21N 101.23W
07/10/2010  E0.88 INCH       HITCHCOCK          NE   PUBLIC

            NICKEL SIZED HAIL

0445 PM     HAIL             4 N STRATTON NE         40.21N 101.23W
07/10/2010  E0.88 INCH       HITCHCOCK          NE   PUBLIC

            STILL A FEW NICKELS FALLING.

&&

HENDERSON
Local storm report, Jul 10, 5:18 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             12 SSW EDSON            39.17N 101.61W
07/10/2010  E1.00 INCH       SHERMAN            KS   PUBLIC

&&

FOLTZ
Local storm report, Jul 10, 5:20 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 S GOODLAND            39.23N 101.73W
07/10/2010  E1.50 INCH       SHERMAN            KS   STORM CHASER

            RELAYED VIA SPOTTER NETWORK

&&

FOLTZ
Local storm report, Jul 10, 5:29 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             15 S WESKAN             38.64N 101.96W
07/10/2010  E1.50 INCH       GREELEY            KS   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, Jul 10, 5:40 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SAT JUL 10 2010

NEZ080-081-110015-
HITCHCOCK-RED WILLOW-
640 PM CDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK AND RED WILLOW COUNTIES IN SOUTHWEST
NEBRASKA...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF TRENTON...MOVING SOUTHEAST
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4018 10047 4000 10054 4000 10099 4026 10099
TIME...MOT...LOC 2340Z 299DEG 23KT 4009 10086

MENTZER
Local storm report, Jul 10, 5:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     14 SSE WESKAN           38.67N 101.87W
07/10/2010  E70 MPH          GREELEY            KS   TRAINED SPOTTER

            6 TO 8 INCH TREES LIMBS FELL

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM MDTFlash Flood WarningGLDThomas68 min
Jul 10, 2:11 PM MDTSevere Thunderstorm WarningGLDCheyenne15 min
Jul 10, 4:24 PM MDTSpecial Weather StatementGLDSherman36 min
Jul 10, 4:37 PM MDTSevere Thunderstorm WarningGLDSherman53 min
Jul 10, 4:44 PM MDTSpecial Weather StatementGLDWallace31 min
Jul 10, 4:55 PM MDTSevere Thunderstorm WarningGLDWallace39 min
Jul 10, 5:06 PM MDTSevere Thunderstorm WarningGLDGreeley54 min
Jul 10, 5:31 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace59 min
Jul 10, 5:45 PM MDTSevere Thunderstorm WarningGLDGreeley60 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.